OBJECTIVE: To report a case of recurrent infusion phlebitis during cyclosporine treatment, which, as of October 14, 2004, is a previously unreported adverse effect of this drug. CASE SUMMARY: A 28-year-old man previously diagnosed with ulcerative colitis was admitted to the internal medicine department due to exacerbation of the condition and treated with intravenous hydrocortisone, followed by treatment with intravenous cyclosporine. During this treatment, the patient experienced quick, recurrent, and significant infusion phlebitis. The intravenous catheter and its site needed to be replaced repeatedly during the continuum of treatment, eventually leading to complete remission of the ulcerative colitis. After 8 months, the patient was still in remission, with no permanent signs of damage to the involved phlebitic veins. DISCUSSION: Infusion phlebitis induced by drugs is a common phenomenon that causes pain and difficulty in a patient's treatment. Many drugs, mainly antibiotics and cytotoxic drugs, have previously been reported to induce infusion phlebitis. We describe the first report of a patient with cyclosporine-induced recurrent infusion phlebitis. According to the Naranjo probability scale, the relationship of the encountered phlebitis to cyclosporine therapy is probable. CONCLUSIONS: Recurrent infusion phlebitis is a previously unreported adverse effect encountered during treatment with cyclosporine. This important adverse effect must be considered when treating patients with this unique drug.
- Infusion phlebitis